FRONT PAGE AMPYRA AUBAGIO AVONEX BETASERON COPAXONE EXTAVIA
Stan's Angels MS News Channel on YouTube GILENYA NOVANTRONE REBIF RITUXAN TECFIDERA TYSABRI
 Daily News for Neuros, Nurses & Savvy MSers: 208,152 Viewers, 8,368 Stories & Studies
Click Here For My Videos, Advice, Tips, Studies and Trials.
Timothy L. Vollmer, MD
Department of Neurology
University of Colorado Health Sciences Center Professor

Co-Director of the RMMSC at Anschutz Medical Center

Medical Director-Rocky Mountain MS Center
Click here to read my columns
Brian R. Apatoff, MD, PhD
Multiple Sclerosis Institute
Center for Neurological Disorders

Associate Professor Neurology and Neuroscience,

Weill Medical College of Cornell University

Clinical Attending in Neurology,
New York-Presbyterian Hospital
CLICK ON THE RED BUTTON BELOW
You'll get FREE Breaking News Alerts on new MS treatments as they are approved
MS NEWS ARCHIVES: by week

HERE'S A FEW OF OUR 6000+ Facebook & MySpace FRIENDS
Timothy L. Vollmer M.D.
Department of Neurology
University of Colorado Health Sciences Center
Co-Director of the RMMSC at Anschutz Medical Center
and
Medical Director-Rocky Mountain MS Center


Click to view 1280 MS Walk photos!

"MS Can Not
Rob You of Joy"
"I'm an M.D....my Mom has MS and we have a message for everyone."
- Jennifer Hartmark-Hill MD
Beverly Dean

"I've had MS for 2 years...this is the most important advice you'll ever hear."
"This is how I give myself a painless injection."
Heather Johnson

"A helpful tip for newly diagnosed MS patients."
"Important advice on choosing MS medication "
Joyce Moore


This page is powered by Blogger. Isn't yours?

Thursday

 

Recent Update to Gilenya Prescribing Information





























A recent warning and precaution has been added to the prescribing information for Gilenya® (fingolimod, Novartis AG), an oral disease-modifying therapy for relapsing forms of multiple sclerosis. The warning adds Cryptococcal fungal infections to the list of possible infections for which people taking Gilenya are at increased risk. Anyone receiving this or other medications that can compromise immune system function should promptly report any new or worsening symptoms – both MS-like symptoms and other symptoms – to their neurologist.

The updated prescribing information approved by the U.S. Food and Drug Administration states that there have been cases of cryptococcal infections, including cryptococcal meningitis, reported in people taking Gilenya. Individuals and their healthcare providers should be alert to symptoms and signs that could indicate cryptococcal meningitis. This rare condition can be managed if it is diagnosed and treated promptly.

Cryptococcus is a type of fungus that is commonly found in the soil throughout the world. The fungus becomes airborne and people may breathe in microscopic amounts. Most people never get sick from breathing the fungus; cryptococcus typically infects people who have compromised immune system function – which can occur from illness, or due to the effect of some medications, including some medications that are prescribed to treat MS.

Infection with cryptococcus is uncommon, but it can be very serious and even lead to death if untreated. It is important to recognize the infection early and treat it promptly. The usual sites for cryptococcal infections are the lungs and the central nervous system (brain and spinal cord).

Symptoms of a lung infection may include:

• cough
• chest discomfort
• shortness of breath
• low grade fever
• weight loss
• a general sense of feeling unwell

Central nervous system infections may produce numerous symptoms including:

• headache
• confusion
• stiff neck
• light sensitivity
• mild fever
• nausea and vomiting
• vision change
• unsteady walking
• change in speech
• seizures
• abnormal muscle movements

The increased risk of many types of infection is also pertinent to people with MS who are receiving other powerful immune modifying or suppressing therapies. Therefore, it is important when receiving medications that can compromise immune system function to promptly report any new or worsening symptoms – both MS-like symptoms and other symptoms, such as those mentioned above – to your neurologist. It is also important to speak to with your doctor before making any changes to your medications.



Story Source: The above story is based on materials provided by NATIONALMULTIPLESCLEROSISSOCIETY
Note: Materials may be edited for content and length

Labels:



Go to Newer News Go to Older News